TU Darmstadt / ULB / TUprints

Foldable Triangulations

Witte, Nikolaus :
Foldable Triangulations.
Technische Universität, Darmstadt
[Ph.D. Thesis], (2007)

Available under Only rights of use according to UrhG.

Download (1MB) | Preview
Item Type: Ph.D. Thesis
Title: Foldable Triangulations
Language: English

A simplicial d-complex is foldable if it is (d+1)-colorable in the graph theoretic sense. Such a coloring defines a non-degenerated simplicial map to the d-simplex, hence the name "foldable". Foldable simplicial complexes are sometimes referred to as being "balanced". We apply foldable simplicial complexes to obtain the following two results. Any closed oriented PL d-manifold is a branched cover of the d-sphere, but no restrictions on the number of sheets nor the topology of the branching set are known for d>4 in general. As for dimension four, Piergallini [Topology 34(3):497-508, 1995] proved that every closed oriented PL 4-manifold is a 4-fold branched cover of the 4-sphere branched over an immersed PL surface. This generalizes a long standing result by Hilden and Montesinos to dimension four. Izmestiev and Joswig [Adv. Geom. 3(2):191-225, 2003] gave a combinatorial equivalent of the Hilden and Montesinos result, constructing (fairly explicit) closed oriented combinatorial 3-manifolds as unfoldings of combinatorial 3-spheres. The construction of Izmestiev and Joswig is generalized and applied to the result of Piergallini, obtaining closed oriented combinatorial 4-manifolds as unfoldings of combinatorial 4-spheres. Foldable and regular triangulations of products of lattice polytopes are constructed from foldable and regular triangulations of the factors. It is known that foldable triangulations of polytopes have a bipartite dual graph. The (weighted) size difference of this bipartition is a lower bound for the number of real roots of certain sparse polynomial systems by recent results of Soprunova and Sottile [Adv. Math. 204(1):116-151, 2006]. Special attention is paid to the cube case.

Alternative Abstract:
Alternative AbstractLanguage
Ein simplizialer d-Komplex ist faltbar wenn er (d+1)-färbbar im graphentheoretischen Sinne ist. Solch eine Färbung definiert eine nicht degenerierte simpliziale Abbildung in den d-Simplex; daher der Name "faltbar". Faltbare simpliziale Komplexe werden mitunter auch "balanciert" genannt. Wir verwenden faltbare simpliziale Komplexe in den folgenden zwei Resultaten. Jede geschlossene orientierbare PL d-Mannigfaltigkeit ist eine verzweigte Überlagerung der d-Sphäre, jedoch sind für d>4 im Allgemeinen keine Restriktionen bezüglich der Anzahl der Blätter oder der Topologie der Verzweigungsmenge bekannt. Im Fall d=4 zeigt Piergallini [Topology 34(3):497-508, 1995], dass jede geschlossene orientierbare PL 4-Mannigfaltigkeit eine 4-blättrige verzweigte Überlagerung der 4-Sphäre ist. Dies verallgemeinert ein berühmtes Resultat von Hilden und Montesinos auf den vierdimensionalen Fall. Izmestiev und Joswig [Adv. Geom. 3(2):191-225, 2003] konstruieren geschlossene orientierbare kombinatorische 3-Mannigfaltigkeiten mittels der Entfaltung von triangulierten 3-Sphären; ein kombinatorisches Analogon des Hilden und Montesinos Resultates. Die Konstruktion von Izmestiev und Joswig wird verallgemeinert und auf das Resultat von Piergallini angewendet, um geschlossene orientierbare kombinatorische 4-Mannigfaltigkeiten als Entfaltungen von kombinatorischen 4-Sphären zu erhalten. Wir konstruieren faltbare und reguläre Triangulierungen von Produkten von ganzzahligen Polytopen ausgehend von faltbaren und regulären Triangulierungen der Faktoren. Der duale Graph einer faltbaren Triangulierung eines Polytops ist bekanntermaßen bipartit. Soprunova und Sottile [Adv. Math. 204(1):116-151, 2006] konstruieren nicht triviale Polynomsysteme, deren Anzahl reeller Nullstellen durch die (gewichtete) Größendifferenz dieser Bipartition von unten beschränkt ist. Die gewonnenen Resultate werden beispielhaft zur Konstruktion von Triangulierungen des d-Würfels verwendet.German
Place of Publication: Darmstadt
Uncontrolled Keywords: geometric topology, construction of combinatorial manifolds, branched covering, regular triangulations of lattice polytopes, real roots of polynomial systems, triangulations of cubes, simplicial complex
Alternative keywords:
Alternative keywordsLanguage
geometric topology, construction of combinatorial manifolds, branched covering, regular triangulations of lattice polytopes, real roots of polynomial systems, triangulations of cubes, simplicial complexEnglish
Classification DDC: 500 Naturwissenschaften und Mathematik > 510 Mathematik
Divisions: 04 Department of Mathematics
Date Deposited: 17 Oct 2008 09:22
Last Modified: 07 Dec 2012 11:52
Official URL: http://elib.tu-darmstadt.de/diss/000788
URN: urn:nbn:de:tuda-tuprints-7881
Referees: Joswig, Prof. Dr. Michael and Ziegler, Prof. Günter M.
Advisors: Joswig, Prof. Dr. Michael
Refereed: 7 February 2007
URI: http://tuprints.ulb.tu-darmstadt.de/id/eprint/788
Actions (login required)
View Item View Item


Downloads per month over past year